High Surf, Niihau
- When
- December 1, 4:00 AM HST to December 3, 8:00 PM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
A large swell from the northwest generated surf of 20 to 30 feet, with sets to 40 feet, along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 10 to 20 feet, with sets to 30 feet, along the west-facing shores of Oahu and Molokai. Ocean safety personnel performed many rescues and issued warnings to surfers and beachgoers in early…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A large swell from the northwest generated surf of 20 to 30 feet, with sets to 40 feet, along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 10 to 20 feet, with sets to 30 feet, along the west-facing shores of Oahu and Molokai. Ocean safety personnel performed many rescues and issued warnings to surfers and beachgoers in early December because of the dangerous surf conditions. There was also a report of significant erosion at Sunset Beach on Oahu's North Shore due to the elevated surf in the morning on December 2nd. Otherwise, there were no reports of serious injuries or property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 1, 3:40 AM HST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 340 AM HST Tue Dec 1 2020 .SYNOPSIS... Light and variable winds remain in the forecast through Thursday with brief periods of showers possible over island interior sections each afternoon with cloud clearing after sunset. More stable atmospheric conditions are expected through Wednesday with higher shower trends on Thursday and Friday as a weakening front will combine with additional moisture moving in from the east to produce increased shower activity. Moderate to breezy trade winds return by Friday, with lighter winds returning from Saturday afternoon into Sunday. && .DISCUSSION... This mornings satellite imagery shows little changes from last night. A weakening upper low located roughly 400 miles east of the Big Island of Hawaii drifting away from the islands. A cold front roughly 450 miles northwest of Kauai continues to slowly approach the state. This frontal trough will keep light and variable winds in the forecast through Thursday. There is minimal cloud coverage near the islands this morning due to an upper level ridge creating a more stable environment along with light and variable winds. Local radar shows only isolated showers mainly over the western and southern coastal waters near Kauai. A cold front moving slowly through the Central Pacific north of the state will keep the high pressure ridge near the islands in a weakened state. This means light and variable winds will continue for the next several days. Local scale land and sea breezes will continue in the absence of large scale winds. Onshore daytime sea breezes, produced by solar heating of the land during the day, will cause clouds to converge over island interior sections with only brief period of showers mainly in the afternoon hours. Offshore land breezes, driven by radiational cooling of the land at night, will clear out clouds and showers in the overnight to early morning hours. Bundle up. Drier air over the region will lead to cooler morning low temperatures reaching the low to mid 60's through Wednesday morning. Humidity levels will trend higher as additional moisture moves into the state on Thursday and Friday from a shallow front north of the islands and a band of moisture drifting in from the east. Morning low temperature will increase by a few degrees due to these rising moisture levels. Shower activity will also increase from Thursday onward due to the cloud band from the weakening front and the return of moderate to breezy trades by Friday. Wind speeds weaken once again from Saturday afternoon into Sunday as yet another cold front moves in far north of the island chain. && .AVIATION... Land breezes will maintain mostly clear skies across the Islands through early this morning. The light background wind will again allow sea breezes to develop around midday with some degree of inland cloud build-ups and isolated showers expected once again. However, the overall convective response will be muted compared to yesterday as building high pressure aloft funnels drier mid- level air into the region. This will result in a lower coverage of showers and reduced incidence of MVFR. Mostly clear skies can be expected again tonight as land breezes redevelop. No AIRMETs in effect. && .MARINE... No significant changes to the forecast with the morning package, with the exception of the Small Craft Advisory (SCA) being issued for the seas associated with the incoming swell. The first large northwest swell of the season has started to show signs of reaching the buoys to the northwest of the islands over the last couple of hours. The swell is expected to reach the islands this morning. This swell is expected to bring warning level surf by the afternoon/evening hours, and persist into Thursday. Guidance depicts a peak tonight into Wednesday with surf likely reaching the giant category (>40 ft) along exposed shores. Impacts may include significant beach erosion with water sweeping across beach areas that typically remain dry. The highest probability for water reaching coastal roadways and property will be early morning Wednesday as the swell and high tide coincide. This large northwest swell will drive seas well above the 10 ft Small Craft Advisory (SCA) threshold for waters exposed to northwest swells. Seas are expected to remain elevated into Thursday. The early morning high tide remains high enough that other areas not exposed to the northwest swell could see more minor nuisance coastal flooding. The early morning high tide today and tomorrow looks to be the last chance for these impacts with this tide cycle. Weakening trade winds will allow land and sea breeze regime statewide through midweek as a series of fronts pass north of the islands. Surf along east facing shores will continue to drop through the first half of the week as trade winds diminish. Fresh trades could briefly return late in the week as a ridge noses eastward behind one of the fronts. Looking ahead, another significant swell event appears possible early next week with models depicting a hurricane force low developing far northwest of the islands Friday, and moving into the central North Pacific Saturday. WAVEWATCH III and ensemble wave data depict this storm producing a large swell arriving in the islands Sunday night. Forecast confidence this far out remains low and changes are likely in the coming days. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from noon today to 6 PM HST Thursday for north and west facing shores of Kauai Niihau Oahu Molokai and Maui. Small Craft Advisory from noon today to 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters. Small Craft Advisory from 6 PM this evening to 6 PM HST Thursday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Bohlin AVIATION...JVC MARINE...M Ballard
Special Weather Statement National Weather Service Honolulu HI 324 AM HST Tue Dec 1 2020 HIZ001>003-005>009-012>014-016>021-023>026-021400- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 324 AM HST Tue Dec 1 2020 ...COASTAL FLOODING AND HARBOR SURGES POSSIBLE DUE TO LARGE NORTHWEST SWELL AND HIGH TIDE... A large northwest swell arriving today will drive surf heights along exposed north and west facing shores well above warning levels Tuesday night through Thursday. The combination of water levels running higher than predicted and the swell's peak coinciding with the daily high tide early Wednesday morning could lead to coastal and harbor impacts, including salt-water inundation over roadways and coastal erosion. Areas not exposed to the northwest swell may also experience nuisance coastal flooding due to the high tides. These areas may see some flooding of beaches that are normally dry, some minor coastal erosion, and salt water inundation of typically vulnerable low-lying areas. For these areas, the most likely time of impact will be during the early morning hours today and tomorrow. Visit tidesandcurrents.noaa.gov for information about predicted astronomical tides and observed water levels in your area. M Ballard
The national radar mosaic for the moment the first event began.
11 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926960, 926961, 926962, 926964, 926965, 926966, 926967, 926968, 926969, 926970, 926971.